New York, 2018

Flash Flooding in New York, August 13, 2018

August 13, 2018 · NWS BGM · 6 events in 2 counties and zones

A slow moving storm tracked north from New Jersey to northern New York. This system triggered several rounds of heavy rain producing thunderstorms which caused severe flash flooding and major damages in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving storm tracked north from New Jersey to northern New York. This system triggered several rounds of heavy rain producing thunderstorms which caused severe flash flooding and major damages in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 13, 12:43 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 13, 12:43 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
143 PM EDT Mon Aug 13 2018

.SYNOPSIS...
A low moving across southern Pennsylvania will bring showers and
thunderstorms to the area today, some with very heavy rain. The
low will move into eastern New York on Tuesday and bring
additional showers.

&&

.NEAR TERM /THROUGH TUESDAY/...
Unusual August setup as a closed upper low meanders eastward
into Tuesday. Upper low is positioned over eastern Ohio this
morning and will drift into Pennsylvania over the next 24 hrs.
Deep tropical moisture lurking over the east coast and western
Atlantic is set to be tapped by the southeast flow ahead of the
low, and the upper divergence over eastern NY. This will develop
a surface low that meanders into southwest New England by
Tuesday morning. Short term high resolution models are
exploding precip over northeast PA this morning into central NY
near that low level inflow and under the favorable upper jet.
With model QPF ranging from a couple to isolated 5 inch amounts,
and wet antecedent conditions, Flash Flood Watch seems prudent
for the area, especially given the sensitivity to rain and the
near term history, and the weak steering flow that will cause
slow moving cells. At this time, most threatened areas are most
of NEPA into the southern tier counties of NY. However,
mesoscale modeling and the 12Z NAM suggest several other areas
of very heavy rainfall setting up later today. The first is over
northeast PA later this afternoon into the evening with new
development of slow moving showers and storms. This activity is
expected to move northwest into the Finger Lakes tonight
resulting in another window for slow moving heavy showers and
thunderstorms. With all that said, the flash flood watch was
expanded into these areas. Also, the watch was expanded in time
throughout the entire night given the expected persistence of
localized heavy rain in the region tonight.

Rain should taper off a bit this evening as some of the forcing
for the convection is instability and heating related. Showers
will fire again on Tuesday, but tropical inflow will have moved
east by then.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
350 AM Update...
Though not completely rain-free, this period appears to be our
best window for relatively benign weather.

Upper low will start to open up into a wave while exiting
northeast of the region Tuesday night. Lingering activity will
be quick to diminish Tuesday evening, and temperatures will
settle into the lower-mid 60s for lows. Decreasing clouds yet
waterlogged ground could easily lead to temporary areas of
fog Tuesday night-early Wednesday, but Wednesday itself looks
mostly sunny in Northeast PA and at least partly sunny in
Central NY if not indeed also more sun than clouds. Ridging will
also boost temperatures well into the 80s for most of the
region, which combined with still fairly humid dewpoints of mid
to upper 60s will make things feel a bit uncomfortable. Even
this supposedly tamer day could still produce a couple showers
and thunderstorms in the afternoon, mainly in Central NY where a
shallow boundary will skim by the region. Most of the area, and
time, will be dry.

Things will be quiet Wednesday night, with lows again in lower-
mid 60s, and areas of fog probably forming again.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
350 AM Update...
Forecast adjusted towards latest multi-model blend with little
change overall in the thinking. Confidence is now high enough to
place some of Central New York into likely range for showers-
thunderstorm chances Friday. Also, latest ECMWF for Sunday has
backed away from its earlier solution that allowed a system to
approach; thus as with Canadian/GFS models it does appear that
the second half of the weekend will be generally dry.

Previous discussion...
Thursday and Thursday night: The frontal boundary will be meandering
over our region with the exact location of the boundary
differing on operational modeling and the respective ensemble
guidance. Enough lift and moisture will likely be present for a
few pop up storms in the afternoon and evening. Given some mid-
level ridging ahead of the next front the 12Z GFS looks rather
overdone with QPF and storm coverage Thursday. Modeling has
trended slower overall with the timing of the next system
holding off till almost Friday now. Another day with highs in
the 80's and lows in the 60's.

Friday through Sunday...A surface low pressure system/upper
level trough will be approaching from the Great Lakes region and
will head towards extreme southeastern Canada. Associated with
this system will be a cold front. However, as is usual this far
out, there are differences between various ensemble members
regarding the timing of the passage of this front. Models have
been trending towards most of the action occurring Friday
afternoon. This will have to be monitored closely as we get
closer to this period.

Due to the uncertainty in the timing of the front and how far out
this still is, decided to cap POPs for showers and thunderstorms to
high-end chance rather than likely for now. Some lingering showers
are possible Friday night into early Saturday, but this is once
again highly dependent on the timing of the front. To account for
this uncertainty, left in chance POPs for this time period.
Otherwise, a drying trend should occur for the remainder of Saturday
and most likely Sunday as well, as high pressure looks to gradually
build in. The 12Z ECMWF shows another system approaching from the
Great Lakes for Sunday, but left this out of the forecast for
now since previous runs have not shown this with most other
models keeping precipitation chances well south of the area
along a stationary front.

High temperatures during this period will remain nearly steady in
the upper 70s to lower 80s. The most noticeable change will be the
dropping dew points behind the passage of Friday's cold front,
leading to a less humid weekend. Lows Friday night will be in the
lower to mid 60s and lows Saturday night will be in the upper 50s to
lower 60s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

Quite a variance in ceilings and visibilities currently ongoing
from VFR to IFR. This will likely continue to be the case
through the entire TAF period with more variation than shown in
the TAFS. Generally MVFR is expected for this afternoon and
night. Ceilings and visibilities will likely lower at most
locations to IFR overnight with a slow improvement Tuesday
morning. Periods of showers with some visibility restrictions
are expected. Winds will stay under 10 knots.

Outlook...

Tuesday afternoon through Tuesday night...Ceilings slowly
lifting to VFR, perhaps a few lingering showers.

Wednesday through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.

Friday...Restrictions possible due to showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ038>040-043-044-
     047-048-072.
NY...Flash Flood Watch through late tonight for NYZ022>025-044>046-
     055>057-062.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/MWG
SHORT TERM...MDP
LONG TERM...BJG/MDP/MWG
AVIATION...MWG
Hazardous weather outlook, Aug 13, 10:15 AM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1115 AM EDT Mon Aug 13 2018

NYZ009-015>018-036-037-141515-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
1115 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

A slow moving low pressure system over Pennsylvania will bring
showers and thunderstorms to the area, some of which may contain
very heavy rain. This heavy rain may cause flooding of low lying
areas and culverts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rain is expected Tuesday with isolated heavy rain
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-141515-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
1115 AM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rain is expected Tuesday with isolated heavy rain
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 13, 12:10 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
110 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLASH FLOOD      CANTON                  41.66N  76.85W
08/13/2018                   BRADFORD           PA   911 CALL CENTER

            SEVERAL ROADS FLOODED IN CANTON AREA. SOME OF THEM
            CLOSED.

&&

CORRECTED REMARKS

BJG
Local storm report, Aug 13, 12:18 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
118 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     FLASH FLOOD      3 ESE BENTLEY CREEK     41.93N  76.64W
08/13/2018                   BRADFORD           PA   911 CALL CENTER

            ROAD AND HOUSE FLOODING AT 244 WOLCOTT HOLLOW ROAD.
            NEARBY BRIDGE MAY BE WASHED OUT.

&&

BJG
Local storm report, Aug 13, 12:23 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
123 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     FLASH FLOOD      3 ESE BENTLEY CREEK     41.93N  76.64W
08/13/2018                   BRADFORD           PA   911 CALL CENTER

            ROAD AND HOUSE FLOODING AT 244 WOLCOTT HOLLOW ROAD.
            NEARBY BRIDGE MAY BE WASHED OUT. SEVERAL NEARBY ROADS
            ARE IMPASSABLE.

&&

CORRECTED REMARKS

BJG
Local storm report, Aug 13, 12:48 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
148 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     FLASH FLOOD      2 S RIDGEBURY           41.94N  76.72W
08/13/2018                   BRADFORD           PA   911 CALL CENTER

            BOATS NEEDED FOR EVACUATIONS/RESCUES IN RIDGEBURY
            TOWNSHIP

&&

BJG
Local storm report, Aug 13, 12:52 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
152 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     FLASH FLOOD      2 NNW RIDGEBURY         41.99N  76.73W
08/13/2018                   BRADFORD           PA   911 CALL CENTER

            BERWICK TURNPIKE CLOSED NEAR PA/NY BORDER DUE TO
            FLOODING

&&

BJG
Local storm report, Aug 13, 1:07 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
207 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     FLASH FLOOD      TROY                    41.78N  76.79W
08/13/2018                   BRADFORD           PA   SOCIAL MEDIA

            SIGNIFICANT FLASH FLOODING AROUND TOWN.

&&

BJG

The radar

The Binghamton radar (KBGM), 67 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Chemung

When
August 13, 1:08 PM EST to 5:30 PM EST
Where
Chemung County, 1.51 mi SW of Wellsburg to 1.78 mi NW of Wellsburg
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
42.003, -76.749

Numerous roads were experiencing flash flooding and wash overs near the NY/PA border.

Flash Flood, Chemung

When
August 13, 1:15 PM EST to 5:30 PM EST
Where
Chemung County, 1.53 mi SSW of Southport to 1.12 mi S of Southport
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
42.029, -76.838

Flash flooding swept a car down Christian Hollow Road.

Flash Flood, Chemung

When
August 13, 1:28 PM EST to 5:30 PM EST
Where
Chemung County, 1.1 mi S of West Elmira to 0.94 mi WSW of East Elmira
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
42.064, -76.847

Flash flooding led to evacuations and swift water rescues near Southport.

Flash Flood, Chemung

When
August 13, 1:29 PM EST to 5:30 PM EST
Where
Chemung County, 0.22 mi NW of Elmira to 1.87 mi NNE of Hendy Creek
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
42.102, -76.823

Numerous roads were flooded with several wash outs in West Elmira.

Flash Flood, Chemung

When
August 13, 1:58 PM EST to 5:30 PM EST
Where
Chemung County, 2.57 mi WNW of Big Flats to 1.43 mi WSW of (Elm)elmira Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
42.142, -76.978

Flash flooding damaged and closed Route 352 in Big Flats.

Flash Flood, Broome

When
August 13, 5:37 PM EST to 8:30 PM EST
Where
Broome County, Conklin to 0.57 mi NNW of Conklin
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.030, -75.800

Numerous roads were flooded around town. Water surrounded a trailer park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782350, 782351, 782354, 782359, 782370, 782372.